Alert archive / Minnesota / Tornado Warnings in 2005
Tornado Warning 19, NWS Duluth, MN
NWS Duluth, MN issued this tornado warning at Jun 23, 2005, 9:14 PM CDT for Cass County, Minnesota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2005, 9:14 PM CDT (02:14 UTC)
- Expired
- Jun 23, 2005, 10:00 PM CDT
- In force
- 46 min
- Issued by
- NWS Duluth, MN
- Area
- Counties, with a storm outline in the text
County Cass County, MN
The radar
The Duluth radar (KDLH), 162 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 6:35 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 2.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3125 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 1532 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 196 m²/s²
- 0-3 km storm-relative helicity
- 234 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 11.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KDLH 240215 TORDLH MNC021-240300- /O.NEW.KDLH.TO.W.0019.050624T0214Z-050624T0300Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DULUTH MN 914 PM CDT THU JUN 23 2005 THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A * TORNADO WARNING FOR... NORTHERN CASS COUNTY IN NORTH CENTRAL MINNESOTA * UNTIL 1000 PM CDT * AT 911 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR WALKER...OR ABOUT 25 MILES EAST OF PARK RAPIDS...MOVING EAST AT 35 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... LEECH LAKE AT 920 PM... LONGVILLE BY 925 PM... REMER BY 1000 PM CDT IF YOU ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. LAT...LON 4723 9464 4685 9462 4683 9383 4723 9382 $$ STEWART
4 follow-up statements
000 WWUS53 KDLH 240221 SVSDLH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 920 PM CDT THU JUN 23 2005 MNC021-240300- /O.CON.KDLH.TO.W.0019.000000T0000Z-050624T0300Z/ NORTHERN CASS MN- 920 PM CDT THU JUN 23 2005 ...A TORNADO WARNING CONTINUES UNTIL 1000 PM CDT FOR NORTHERN CASS COUNTY... AT 916 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR WALKER...OR ABOUT 29 MILES EAST OF PARK RAPIDS...MOVING EAST AT 40 MPH. THE TORNADO WILL BE NEAR... WHIPHOLT BY 925 PM CDT BREVIK BY 930 PM CDT BOY RIVER BY 940 PM CDT IF YOU ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FRIDAY MORNING FOR NORTHEASTERN MINNESOTA AND NORTHWEST WISCONSIN. LAT...LON 4723 9464 4685 9462 4683 9383 4723 9382 $$ STEWART
000
WWUS53 KDLH 240229
SVSDLH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
928 PM CDT THU JUN 23 2005
MNC061-240245-
/O.CON.KDLH.TO.W.0020.000000T0000Z-050624T0245Z/
SOUTHERN ITASCA MN-
928 PM CDT THU JUN 23 2005
...A TORNADO WARNING CONTINUES UNTIL 945 PM CDT FOR SOUTHERN ITASCA
COUNTY...
AT 926 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED 8 MILES NORTH OF
COHASSET...OR ABOUT 12 MILES NORTHWEST OF GRAND RAPIDS...MOVING EAST
AT 45 MPH. 50 TO 60 MPH WINDS WERE REPORTED 5 MILES NW OF GRAND
RAPIDS.
THE TORNADO WILL BE NEAR...
8 MILES NORTH OF COLERAINE BY 935 PM CDT
8 MILES NORTH OF TACONITE BY 940 PM CDT
9 MILES NORTH OF MARBLE BY 945 PM CDT
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FRIDAY MORNING FOR
NORTHEASTERN MINNESOTA AND NORTHWEST WISCONSIN.
LAT...LON 4737 9378 4722 9379 4734 9308 4745 9308
4746 9377
$$
BRANDT000 WWUS53 KDLH 240238 SVSDLH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 938 PM CDT THU JUN 23 2005 MNC021-240300- /O.CON.KDLH.TO.W.0019.000000T0000Z-050624T0300Z/ NORTHERN CASS MN- 938 PM CDT THU JUN 23 2005 ...A TORNADO WARNING CONTINUES UNTIL 1000 PM CDT FOR NORTHERN CASS COUNTY... AT 936 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR LONGVILLE...OR ABOUT 37 MILES EAST OF PARK RAPIDS...MOVING EAST AT 35 MPH. THE TORNADO WILL BE NEAR... INGUADONA BY 945 PM CDT 9 MILES SOUTH OF TOBIQUE BY 955 PM CDT REMER BY 1000 PM CDT IF YOU ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FRIDAY MORNING FOR NORTHEASTERN MINNESOTA AND NORTHWEST WISCONSIN. LAT...LON 4723 9464 4685 9462 4683 9383 4723 9382 $$ STEWART
000 WWUS53 KDLH 240258 RRA SVSDLH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 957 PM CDT THU JUN 23 2005 MNC021-240307- /O.EXP.KDLH.TO.W.0019.000000T0000Z-050624T0300Z/ NORTHERN CASS MN- 957 PM CDT THU JUN 23 2005 ...THE TORNADO WARNING FOR NORTHERN CASS COUNTY EXPIRES AT 1000 PM CDT... THE THUNDERSTORM THAT PROMPTED THE WARNING IS NO LONGER TORNADIC. THEREFORE THE TORNADO WARNING WILL EXPIRE. A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FRIDAY MORNING FOR NORTHEASTERN MINNESOTA. LAT...LON 4723 9464 4685 9462 4683 9383 4723 9382 $$ CLC
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Jun 23, 2:57 PM CDT, 6 hours 17 minutes earlier.
Area forecast discussion, Jun 23, 2:57 PM CDT, 6 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 257 PM CDT THU JUN 23 2005 .DISCUSSION...MAIN CONCERNS ARE ON TSRA TONIGHT AND TOMORROW. 18Z SFC ANALYSIS PLACED SFC LOW CENTERS IN MANITOBA WITH A COLD FRONT EXTENDING SWWD INTO EASTERN ND. SATELLITE AND 88-D IMAGERY INDICATE TSRA DEVELOPING ALONG AND JUST AHEAD OF THE COLD FRONT. SOME ELEVATED TSRA TRYING TO GET GOING IN NW QUAD OF THE FA. LIMITING FACTOR IN THESE STORMS IS THEY ARE IN AXIS OF WARM AIR ALOFT...SO A GOOD CAP IN PLACE. HOWEVER...WITH PLENTY OF SUN TODAY...ATMOSPHERE HAS UNDERGONE EXCELLENT DESTABILIZATION WITH SFC BASED LIS AROUND -10C AND SBCAPES FROM 3000 TO 5000 J/KG PER 19Z LAPS DATA. EXPECT THE COLD FRONT TO MOVE THROUGH THE FA TONIGHT. TSRA WILL BECOME MORE NUMEROUS WITH TIME...SOME MAY REACH SEVERE LEVELS. SEE SWODY1 FOR GREATER DETAIL. TSRA WILL END FROM NW TO SE OVERNIGHT AS HIGH PRESSURE BUILDS IN AND COLD FRONT EXITS. KEPT A SMALL POP IN FAR EASTERN WI FA DUE TO PROXIMITY TO THE FRONT. A QUIET FRIDAY NIGHT AND SATURDAY ARE ON TAP AS THE SFC HIGH MOVES THROUGH. NEXT ROUND OF TSRA EXPECTED SATURDAY NIGHT AND SUNDAY AS AN UPPER LEVEL SHORT WAVE TROF MOVES THROUGH THE FA. UPPER LEVEL RIDGING RETURNS SUNDAY NIGHT AND LASTS THROUGH MONDAY NIGHT. FA REMAINS UNDER UNSTABLE SOUTHWESTERLY FLOW ALOFT THROUGH THE FORECAST PERIOD. PIECES OF SHORT WAVE ENERGY WILL EJECT FROM UPPER LEVEL TROF OVER THE ROCKIES AND BE DIFFICULT TO TIME. SO KEPT WITH SMALL OR LOW POPS THROUGH DAY 7. && .AVIATION...VFR CONDS EXPECTED THRU TAF PD EXCEPT BRIEF PDS OF MVFR OVRNGT IN ISOLD TSTMS. && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. GSF/04
Hazardous weather outlook, Jun 23, 8:04 AM CDT, 13 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 804 AM CDT THU JUN 23 2005 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-241230- ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON- KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS- PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA- S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN- 804 AM CDT THU JUN 23 2005 ...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN THIS AFTERNOON AND TONIGHT. A COLD FRONT MOVING ACROSS THE UPPER MIDWEST WILL PRODUCE SCATTERED THUNDERSTORMS THIS AFTERNOON AND TONIGHT. SOME OF THESE THUNDERSTORMS MAY BE SEVERE...PRODUCING DAMAGING WINDS...LARGE HAIL AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS SATURDAY NIGHT THROUGH SUNDAY NIGHT...AND AGAIN TUESDAY AFTERNOON THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/DLH BERDES
In the hours before
Local storm report, Jun 23, 9:12 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
912 PM CDT THU JUN 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 PM TSTM WND DMG RAY 48.41N 93.21W
06/23/2005 KOOCHICHING MN TRAINED SPOTTER
2 TREES DOWN AS WELL AS BRANCHES 10 INCHES IN DIAMETER.
0817 PM TSTM WND DMG KABETOGAMA 48.44N 93.03W
06/23/2005 NORTHWEST ST. LOUI MN LAW ENFORCEMENT
POWER LINES AND TREES DOWN IN THE KABETOGAMA AND ASH
RIVER TRAIL AREAS.
&&
BRANDTThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 7:17 PM CDT | Severe Thunderstorm Warning | DLH | Koochiching | 28 min |
| Jun 23, 7:35 PM CDT | Severe Thunderstorm Warning | DLH | Itasca | 29 min |
| Jun 23, 7:42 PM CDT | Severe Thunderstorm Warning | DLH | Koochiching | 48 min |
| Jun 23, 8:13 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 38 min |
| Jun 23, 8:24 PM CDT | Severe Thunderstorm Warning | DLH | Cass | 66 min |
| Jun 23, 9:21 PM CDT | Tornado Warning | DLH | Itasca | 31 min |
| Jun 23, 9:32 PM CDT | Severe Thunderstorm Warning | DLH | Cass | 27 min |
| Jun 23, 9:35 PM CDT | Tornado Warning | DLH | Saint Louis | 62 min |
| Jun 23, 9:49 PM CDT | Severe Thunderstorm Warning | DLH | Crow Wing | 52 min |
| Jun 23, 9:57 PM CDT | Severe Thunderstorm Warning | DLH | Cass | 24 min |
| Jun 23, 10:41 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 34 min |
| Jun 23, 11:10 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 35 min |
| Jun 23, 11:21 PM CDT | Special Marine Warning | DLH | 54 min |
Nearby
Tornado Warnings in Minnesota, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.